MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding two different pipelines that failed to open during a procedure.The patient was undergoing a procedure for flow diverter implantation to treat tandem unruptured saccular aneurysms of an internal carotid artery (ica) ophthalmic segment.The max diameter was 3.74mm and the neck diameter was 5.36mm.Vessel tortuosity was severe.It was reported that all devices were prepared according to the instructions for use (ifu).A catheter was routinely placed and the pipeline (model: ped-500-35) was prepared.The pipeline was delivered through the catheter and deployment began.The distal segment of the pipeline opened normally but the proximal end failed to open even after multiple attempts.It was discussed and decided to remove the stent to check outside the patient's body.After taking it out, the catheter was found to be damaged and the pipeline could not be pushed out of the catheter normally.A catheter was then replaced with a phenom 27 shapeable catheter was then used and another pipeline (model: ped-500-30) was delivered normally.The distal segment of the pipeline opened normally but the middle section of the pipeline could not be opened even with multiple attempts.The device was resheathed and removed with the phenom 27 microcatheter to observe outside the patient's body.The stent was pushed out from the phenom catheter but still did not open.A pipeline (model: ped-450-20) was then used and implanted successfully.There was no harm or injury to the patient.Post-procedure angiography showed good results.It was noted the patient recovered well.
 
Additional Manufacturer Narrative
H3.Product analysis: the pipeline flex pusher distal hypotube was found stretched with the shrink tubing pulled back from the proximal bumper.The proximal bumper and resheathing pad were found in good condition.However, the pipeline flex pusher distal core wire was found broken.The marksman catheter was examined.No damage was found with the marksman catheter hub; however, the pipeline flex braid was found within the hub.The marksman catheter body was found accordioned from ~28.4cm to ~22.5cm from the distal tip.The marksman catheter body was found bent at the distal tip.The marksman catheter was dissected (cut), and the pipeline flex braid, ptfe sleeves, and tip coil were removed.The pipeline flex braid ends were found open but damaged (frayed).It was observed that the pipeline flex distal core wire broke at the ptfe sleeves.The ptfe sleeves and tip coil were found damaged.The broken core wire was sent out for sem (scanning electron micrographic) analysis.Per the analysis report, the fracture failed via a torsional overload failure mechanism.Based on the device analysis and reported information, the customer¿s ¿failure/incomplete open proximal¿ report could not be confirmed as the device has been fully deployed and re-sheathed.In addition, the pipeline flex braid was found fully open.It is possible the damage found with the pipeline flex braid and the patient¿s ¿severe¿ vessel tortuosity contributed to the event; however, the cause could not be determined.The investigation determined that these events were similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted, resistance can occur during the device's tracking, deployment, and re-sheathing in distal and tortuous anatomies.It is possible the patient¿s ¿severe¿ vessel tortuosity contributed to the reported resistance; however, the cause for the resistance could not be determined.Regarding the pusher separation, this event is similar to events that had already been investigated, and another investigation is not necessary.Based on the formal investigation, separation can occur due to certain use conditions such as excessive force or patient vessel tortuosity.From the damages seen on the pipeline flex pusher (stretching), it appears excessive force may have been used.It is also likely the reported resistance contributed to the separation.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11850513
Report Number2029214-2021-00599
Device Sequence Number3792451
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2024
Device Model NumberPED-500-35
Device Catalogue NumberPED-500-35
Device Lot NumberB160116
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer08/17/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date08/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR